Why Do Opiates Make You Itch?

Back to Addiction Blog

Why Do Opiates Make You Itch?

Why Do Opiates Make You Itch?

Although millions of people benefit from opioids, the pain relief these drugs provide often comes with some undesirable side effects, such as itching. In some cases, some patients experience such intense itching from opioids that their doctors have to either cut back their dose or switch their medication altogether. Both opioids and opiates are also known for being highly addictive, so itching is also a common side effect of opioid misuse, as well. But why do opiates make you itch? Let’s get to the bottom of it.

 

Why Do Pain Pills Make You Itch?

Up until recently, many experts assumed that itching from pain medicine like opioids was unavoidable because it was simply a side effect of the drug’s impact on the nervous system. There are four main types of receptors in the brain that respond to opiates, each of which contains structural variants called isoforms.

Most opioid medications are non-specific, meaning that they’ll bind to all isoforms. These structures and the receptors they’re in can be found in the brain, spinal cord, gut, and other areas of the body.

When a person ingests opiates, the drug binds to these receptors, blocking pain signaling from the body to produce pain relief. In addition to blocked pain signaling, opioids also impact neural communication and activity in the central nervous system, particularly by increasing levels of dopamine.

Research found that opiates make you itch because of a process known as degranulation. The receptor protein MRGRPX2 exists on the surface of mast cells and initiates a process called degranulation, which causes the release of histamine and other inflammatory responses, leading to allergic reactions like itching.

The MRGRPX2 receptor is about one of the 120 receptors in the human body referred to as orphan receptors because their purpose and function are unknown. This new research on the MRGRPX2 receptor could be useful in the development of other opioids that do not produce itching or produce less severe itching.1

 

Opioid Rash

All opioids, especially naturally occurring and semisynthetic opioids, cause allergic reactions. If you recall our mention of histamine earlier, histamine goes hand in hand with opioids and itching.

Histamine is a naturally occurring chemical that causes many of the symptoms associated with allergic reactions, such as sneezing, coughing, runny nose, and yes, itching. When a person is allergic to something, such as food or dust, the immune system attempts to protect the body by prompting cells to release histamine into the bloodstream.

As a result, histamine will act on the eyes, nose, throat, gastrointestinal tract, lungs, and skin. This is why anti-allergy medications are commonly known as antihistamines because they work to alleviate these reactions.

Codeine, morphine, and meperidine are the opioids that cause the most allergic reactions, such as skin itching. Although these symptoms can seem like a true allergic reaction (and in some cases are), they’re usually symptoms of pseudoallergies or artificial allergies caused by histamine release from mast cells, which we mentioned earlier.

Signs of a true opioid allergy usually include hives, severe hypotension, bronchospasm, angioedema, and skin rashes like maculopapular rash, erythema multiforme, and pustular rash. If you experience a skin rash when taking opioid medications, speak to your doctor immediately, as this could be a sign of a potentially life-threatening allergic reaction.

If you do experience an opioid skin rash, your doctor may either switch your form of pain treatment altogether or switch the type of opioid medication you’re taking.

When or why opioids cause itching may also have to do with other medications or food that’s ingested. It’s important to determine whether you may have an allergy to a specific kind of food or prescription drug to determine whether the opioid medication is truly causing an allergic reaction.

 

Additional Risks to Keep in Mind

Not only do opioids make you itch, but they’re also highly addictive. While itching can be an annoying symptom, it’s considerably less severe in comparison to physical dependence and addiction.

In fact, constant itching or skin rash can actually indicate that someone may be using opioid medications that they shouldn’t. Long-term use of opiates, even as directed, can also lead to physical dependence.

If you or a loved one finds themselves needing a higher dose to experience pain relief, speak to your doctor about other treatment options. Oftentimes, patients who realize that one dose isn’t as effective anymore may start taking more of the drug without consulting their doctors first.

This increases your risk of addiction as well as overdose. If you’ve developed an addiction to an opioid medication or know someone who has, our treatment center in Palm Beach offers opioid addiction treatment among various other options that can help.

From medically monitored detox to manage withdrawal symptoms to one-on-one and group therapy sessions with our counselors, patients at Behavioral Health of The Palm Beaches are provided with 24-hour care and support at every step of the recovery process. Don’t wait to get yourself or your loved one help.

 

Call BHOPB today at 561-220-3981 to learn how our addiction treatment in Palm Beach works and how to get started.

 

 

Related Reading:

Neonatal Abstinence Syndrome: The Tragedy of Opioid-Addicted Babies

Synthetic Opioids

 

Source:

  1. UNC – UNC researchers link orphan receptor to opioid-induced itching

Share this post

Back to Addiction Blog